Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 371, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 14, 2001, 6:22 PM CDT for Kearny County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 14, 2001, 6:22 PM CDT (23:22 UTC)
- Expired
- Sep 14, 2001, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kearny County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 7:00 PM CDT | Hail 1.75 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
002 WUUS53 KDDC 142323 SVRDDC KSC093-150015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 622 PM CDT FRI SEP 14 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 715 PM CDT * AT 622 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WICHITA COUNTY...OR ABOUT 9 MILES WEST OF LYDIA...BUILDING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL NORTHERN KEARNY COUNTY THROUGH 715 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3825 10121 3825 10154 3797 10154 3802 10113 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:21 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 14, 3:21 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT FRI SEP 14 2001 ANY STORMS THAT FIRE THIS EVENING ALONG THE SURFACE TROUGH IN FAR WESTERN KANSAS AND EASTERN COLORADO MAY LINGER INTO THE EVENING. SO WE WILL KEEP 30% POPS FOR WESTERN PART OF CWA FOR TONIGHT BUT ONLY 20% FURTHER EAST. SATURDAY LOOKS LIKE A VERY ACTIVE DAY FOR SEVERE WEATHER. AS A CLOSED LOW DIGS SOUTH DOWN THE NORTHERN HIGH PLAINS ...A COLD FRONT WILL ENTER NORTHERN KANSAS BY EARLY AFTERNOON. WITH MODERATE WESTERLY FLOW ALOFT...A WEAK CAP...AND AMPLE INSTABILITY...THUNDERSTORMS SHOULD DEVELOP BY EARLY AFTERNOON IN NW SECTIONS. THIS ACTIVITY SHOULD PROPAGATE TO THE SE DURING THE EARLY EVENING HOURS. WE WILL UP POPS TO 50% FOR ALL BUT THE NW AND EXTREME SE COUNTIES(40%). IN ADDITION...UPSLOPE FLOW WILL DEVELOP ACROSS EASTERN COLORADO BY AFTERNOON...WHICH COULD LEAD TO MCS DEVELOPMENT SATURDAY NIGHT ACROSS WESTERN KANSAS. SO WE WILL INCREASE POPS SATURDAY NIGHT TO 40% FOR WESTERN SECTIONS. WITH EACH RUN THE SOUTHWARD PUSH ON SATURDAYS FRONT IS DIMINISHED. THIS IS LIKELY DUE TO THE FACT THAT THE SOUTHERN BRANCH OF THE WESTERLIES IS STRONGER THAN PROGGED BY ANY OF THE MODELS. HENCE A LEE TROUGH SETS UP AND PUSHES THE HIGH TO THE EAST QUICKLY. WITH A STATIONARY BOUNDARY HANGING AROUND AND MODERATE WESTERLY FLOW ALOFT...WE WILL UP THE SLIGHT CHANCE POPS TO 30% FOR SUNDAY FOR THE ENTIRE AREA. SUNDAY COULD BE ANOTHER SEVERE WEATHER DAY WITH 60KT ANVIL LEVEL WINDS SERVING TO GREATLY ENHANCE PRECIP EVACUATION FROM THE UPDRAFTS. IN ADDITION THE MID-LEVEL WINDS INCREASE TO 35 KTS BY SUNDAY. THUS THE SHEAR COULD BE SUFFICIENT FOR ROTATING STORMS. EXTENDED: MAIN PROBLEM WITH THE EXTENDED WILL BE TIMING OF PRECIPITATION CHANCES. SPLIT FLOW REGIME TO EVOLVE EARLY THIS WEEK WITH SOUTHERN STREAM SETTING UP OVER THE CENTRAL CONUS AFTER THIS WEEKEND. MODELS AS ONE WOULD EXPECT ARE STRUGGLING WITH PIECES OF UPPER LEVEL ENERGY WITH BETWEEN THE TWO STREAMS. ALL MODELS SEEM TO BE IN AGREEMENT WITH KEEPING A LONGWAVE TROF OVER THE CENTRAL CONUS AND WITH TIMING DIFFICULTIES QUITE LARGE AND A BAROCLINIC ZONE LIKELY IN THE VICINITY WILL NOT TRY TO BREAK PRECIPITATION CHANCES DOWN INTO SPECIFIC PERIODS. FAIRLY STRONG WESTERLIES IN THE NORTHERN STREAM ACROSS THE U.S./CAN BORDER SHOULD KEEP ANY COLD OUTBREAKS IN CHECK AND WILL GO WITH SLIGHTLY COOLER THAN CLIMO TEMPS INTO THURSDAY. WESTERLIES LOOK TO BE EXPANDING OVER THE NORTHERN PACIFIC BY LATE WEEK AND MAY BRING A WARMING AND DRYING TREND IN THE 7 TO 10 DAY PERIOD AND WILL SUGGEST SUCH AN EVOLUTION FOR FRIDAY ON. FOR MORE DETAILED INFORMATION ON THE 8-10 DAY FORECAST SEE OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DDC PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 063/084 063/082 060 253 GCK 062/082 060/080 060 255 EHA 060/088 060/082 058 345 LBL 062/087 063/082 060 244 HYS 063/077 060/080 060 343 P28 064/084 065/082 063 244 .DDC...NONE. FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 39 min |
| Sep 13, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 67 min |
| Sep 13, 9:14 PM CDT | Flash Flood Warning | DDC | Ness, Rush | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.